Medical conditions that may cause hair loss

Hair loss is a side effect of a number of medications taken for common health problems. Blood-thinning medications, oral contraceptives, drugs for depression, NSAIDs, and beta and calcium channel blockers can all lead to thinning hair or baldness. Too much vitamin A and vitamin A-based drugs called retinoids can cause hair loss as well. Some chemotherapy drugs used to treat cancer are known to cause total hair loss as they work to destroy cancer cells. Just as hair usually grows back after chemo, it should also grow back once you stop taking any medication that causes hair loss.

Hair losss often occurs in patients suffering or recovering from a medical condition or illness. Amongst a growing list of issues and concerns, hair losss can then lead to additional stress and anxiety as the amount of hair losss becomes more prevalent and noticeable to others. Although there are a vast number of health issues that result in hair losss, some of the most common diseases include:

You May Also Like To Read: Common signs and symptoms of calcium deficiency

Lupus: This long-term autoimmune disease causes a myriad of symptoms that may affect your skin, resulting in hair loss.
Alopecia Areata: An autoimmune disease that affects the skin and scalp, causing hair to suddenly fall out.
Thyroid Problems: An overactive or underactive thyroid can both be contributing factors to hair losss.
Cancer: Cancer such as Hodgkin’s lymphoma may cause hair losss but typically, chemotherapy is the primary cause.
Eating Disorders: Eating disorders like anorexia and bulimia not only stress the body but also divert important nutrients away from the cells that help grow healthy hair.
Burning Scalp Syndrome: Researchers have been unable to identify whether symptoms like itching, burning, and pain lead directly to hair losss, or whether the symptoms and loss are more intricately linked.
Polycystic Ovarian Syndrome: This hormonal disorder can cause problems with hair growth, leading to loss and thinning.
Trichotillomania: Little is known about the cause of this condition, which leads to an irresistible urge to pull out healthy hairs from the head or other areas, such as the eyebrows.

hair loss

 

Many prescription and over-the-counter medications can cause hair loss as a side effect. This can happen when the medication forces actively-growing hair follicles to go into the resting phase and shed (telogen effluvium) or prevent developing cells from dividing (anagen effluvium). Pharmacist Jessica Nouhavandi, PharmD tells WebMD Connect to Care that a wide range of medications can contribute to hair loss. The list includes:

Blood pressure medications
Antidepressants/mood stabilizers
Birth control pills
Gout medications
Vitamin A and E

Hair loss is not always a symptom of a disease. It could also be due to your genetic makeup. Androgenetic alopecia, also known as male and female pattern baldness, is known to run in families with genetic contributions from both the mother and father’s side. Wearing your hair pulled back tightly in hairstyles like buns, ponytails, or braids can cause a condition called traction alopecia. The pulling weakens hair strands and can eventually damage the scalp. In this case, you may begin to see broken hairs, hair thinning, and bald spots along the frontal hairline.

Ads Blocker Image Powered by Code Help Pro
Ads Blocker Detected!!!

We have detected that you are using extensions to block ads. Please support us by disabling these ads blocker.

Refresh